Lab Med Online.  2011 Oct;1(4):227-231. 10.3343/lmo.2011.1.4.9.

A Case of Therapy-related Myeloid Neoplasm after Successful Treatment of Acute Promyelocytic Leukemia

Affiliations
  • 1Department of Laboratory Medicine, Hallym University College of Medicine, Seoul, Korea. parkjy@hallym.or.kr
  • 2Department of Internal Medicine, Hallym University College of Medicine, Seoul, Korea.

Abstract

Acute promyelocytic leukemia (APL) is considered as a curative disease after combined chemotherapy based on all-trans retinoic acid (ATRA) and anthracycline. However, as long-term survivors continue to increase, reports on sporadic cases of therapy-related myeloid neoplasm (t-MN) after successful APL treatment are also increasing. Recently, we have experienced one patient who developed t-MN 7 yr after APL diagnosis. Even though he had not been exposed to alkylating agents at all, he showed alkylating agents-associated features such as long latency period (>5 yr), first presentation as myelodysplatic phase (multilineage dysplasia with increased blasts), and complex karyotype including monosomy 5 and 7. He received only supportive care and expired 3 months after the diagnosis of t-MN (6 months of survival after the onset of cytopenias). t-MN after complete remission of APL is a rare but fatal complication, and patients with complex karyotypes show ominous prognosis in particular. For the early diagnosis of t-MN, long-term and close monitoring of the patient is needed. One should suspect this late complication whenever any unknown cytopenia develops, and should perform bone marrow biopsy and cytogenetic analysis.

Keyword

Therapy-related myeloid neoplasm; Acute promyelocytic leukemia; Alkylating agents
Full Text Links
  • LMO
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr